Alert archive / Kansas / Tornado Warnings in 2021
Tornado Warning 2, NWS Kansas City, MO
NWS Kansas City, MO issued this tornado warning at Mar 15, 2021, 3:55 PM CDT for Johnson County, Miami County, Kansas. It was in force for 35 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 15, 2021, 3:55 PM CDT (20:55 UTC)
- Expired
- Mar 15, 2021, 4:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Johnson County, KS, Miami County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 15, 4:04 PM CDT | HAIL 1 | Spring Hill, KS | |
| Mar 15, 4:21 PM CDT | HAIL 1 | 3 Ne Spring Hill, KS | REPORT FROM MPING: QUARTER (1.00 IN.). |
| Mar 15, 4:30 PM CDT | TORNADO | 3 W Stillwell, KS | REPORT OF A TORNADO NEAR 199TH AND SWITZER. |
| Mar 15, 4:32 PM CDT | HAIL 0.5 | 2 Sw Stanley, KS | REPORT FROM MPING: HALF-INCH (0.50 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 35 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 685 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
944
WFUS53 KEAX 152055
TOREAX
KSC091-121-152130-
/O.NEW.KEAX.TO.W.0002.210315T2055Z-210315T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Kansas City/Pleasant Hill MO
355 PM CDT Mon Mar 15 2021
The National Weather Service in Pleasant Hill has issued a
* Tornado Warning for...
North central Miami County in east central Kansas...
Southeastern Johnson County in east central Kansas...
* Until 430 PM CDT.
* At 355 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Spring Hill, moving northeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Overland Park, Olathe, Leawood, Spring Hill and Stanley.
This includes Interstate 35 in Kansas between mile markers 215 and
216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3868 9477 3870 9491 3887 9481 3891 9465
3884 9463
TIME...MOT...LOC 2055Z 215DEG 21KT 3876 9482
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Blair3 follow-up statements
180
WWUS53 KEAX 152104
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
404 PM CDT Mon Mar 15 2021
KSC091-121-152130-
/O.CON.KEAX.TO.W.0002.000000T0000Z-210315T2130Z/
Miami KS-Johnson KS-
404 PM CDT Mon Mar 15 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR NORTH
CENTRAL MIAMI AND SOUTHEASTERN JOHNSON COUNTIES...
At 404 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Spring Hill, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Overland Park, Olathe, Leawood, Spring Hill and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3868 9477 3871 9488 3888 9477 3891 9465
3884 9463
TIME...MOT...LOC 2104Z 244DEG 17KT 3876 9478
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Blair005
WWUS53 KEAX 152112
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
412 PM CDT Mon Mar 15 2021
KSC091-121-152130-
/O.CON.KEAX.TO.W.0002.000000T0000Z-210315T2130Z/
Miami KS-Johnson KS-
412 PM CDT Mon Mar 15 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
NORTHEASTERN MIAMI AND SOUTHEASTERN JOHNSON COUNTIES...
At 412 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Spring Hill, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Overland Park, Olathe, Leawood, Spring Hill and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3869 9476 3870 9484 3889 9473 3891 9465
3884 9463
TIME...MOT...LOC 2112Z 244DEG 16KT 3877 9474
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
Blair461
WWUS53 KEAX 152117
SVSEAX
Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
417 PM CDT Mon Mar 15 2021
KSC121-152126-
/O.CAN.KEAX.TO.W.0002.000000T0000Z-210315T2130Z/
Miami KS-
417 PM CDT Mon Mar 15 2021
...THE TORNADO WARNING FOR NORTHEASTERN MIAMI COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3874 9480 3888 9472 3891 9465 3884 9463
3878 9468 3874 9472
TIME...MOT...LOC 2116Z 244DEG 16KT 3878 9472
$$
KSC091-152130-
/O.CON.KEAX.TO.W.0002.000000T0000Z-210315T2130Z/
Johnson KS-
417 PM CDT Mon Mar 15 2021
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
SOUTHEASTERN JOHNSON COUNTY...
At 416 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Spring Hill, moving northeast at 20 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Overland Park, Olathe, Leawood and Stanley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3874 9480 3888 9472 3891 9465 3884 9463
3878 9468 3874 9472
TIME...MOT...LOC 2116Z 244DEG 16KT 3878 9472
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BlairWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this tornado warning went out at Mar 15, 3:04 PM CDT, 51 minutes earlier.
Area forecast discussion, Mar 15, 3:04 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 304 PM CDT Mon Mar 15 2021 .Discussion... Issued at 305 PM CDT MON MAR 15 2021 Key Messages: 1) Isolated to scattered showers and thunderstorms are expected this afternoon and evening across the region, with a few strong to even severe storms possible. Primary threats would be hail up to the size of quarters and damaging wind gusts to 60 mph. A tornado or two cannot be ruled out, either. 2) Another storm system is expected to impact the region late Tuesday night through Thursday. This will bring widespread showers and perhaps some thunderstorms. Given the recent wet conditions, some flooding will be possible. There could be a marginal severe weather threat, as well. Detailed discussion: The 500 mb low is currently centered over eastern Kansas with a stationary boundary draped west to east across the region just south of the Interstate 70 corridor. As the upper low continues to make its way east through the region this afternoon and evening, isolated to scattered showers and thunderstorms are expected to develop. A few of these storms could be strong to even marginally severe, with hail up to quarters, damaging wind gusts to 60 mph, and perhaps even a tornado or two possible. The time and location most favored for any strong to severe storms will be generally along and south of the Interstate 70 corridor and between 3 pm and 9 pm today/tonight. Convection should shift off to the east by late tonight, but a low stratus cloud deck and patchy fog will continue through the overnight hours and into Tuesday morning. Tuesday will provide a brief reprieve from the rain as we will be located between the exiting system to the east and the next storm system making its way across the Four Corners. Clouds will slowly erode/thin from the south to north tomorrow afternoon with high temperatures primarily in the 50s (mid 50s for the KC metro). The aforementioned next system comes across the Southern Rockies late Tuesday night and enters the Southern Plains by Wednesday morning, with the center of the low passing to our south on Wednesday evening into Thursday morning. This will bring widespread showers to the region late Tuesday night through Thursday, with anywhere from one to two inches of rain expected. There does not appear to be much instability to work with, so while a few thunderstorms cannot be ruled out, it does seem likely to be mostly showers. The primary severe weather threat should stay to our south, but SPC does maintain a marginal risk for severe thunderstorms for our region during this time period. Snow or a rain/snow mix will be possible on the back side of the system on Thursday morning across northwestern Missouri, but for now any accumulations should be either nonexistent or marginal. Dry conditions finally return for Friday and into the weekend with high temperatures warming back into the mid 60s by Sunday. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1250 PM CDT MON MAR 15 2021 Fog from this morning has finally mixed out, but IFR ceilings remain at MCI/MKC with MVFR ceilings at IXD/STJ. Winds are out of the east at around 12 knots. Ceilings should improve to MVFR by this afternoon at all terminals. Isolated to scattered showers and thunderstorms are expected to develop beginning around 21z this afternoon near the KS/MO border from KC up toward STJ along the stationary boundary draped east to west across the region. Showers and thunderstorms will likely intermittently impact the terminals between 21z and 00z this afternoon/early evening. A strong to marginally severe thunderstorm producing gusty winds and small hail may be possible for the KC area terminals. Convection should shift east of the terminals after 1z this evening. IFR ceilings as well as some fog are expected to return to the terminals by late tonight and continue through the overnight period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BMW Aviation...BMW
Hazardous weather outlook, Mar 15, 5:25 AM CDT, 10 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 525 AM CDT Mon Mar 15 2021 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-161030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 525 AM CDT Mon Mar 15 2021 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered thunderstorms are expected to develop this afternoon and evening. A few storms could be strong to severe with hail up to quarter sized and winds up to 60mph as the main threat. Storms are expected to mainly be along and south of I-70. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional chances for showers and thunderstorms continue Tuesday night into Wednesday. Additional strong to severe storms will be possible Tuesday night. Rain chances continue through Thursday with widespread amounts of 1-2 inches possible this week. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 3:46 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Miami | 29 min |
| Mar 15, 4:22 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 38 min |
| Mar 15, 4:26 PM CDT | Tornado Warning | EAX | Johnson | 34 min |
Nearby
Tornado Warnings in Kansas, 2021Every tornado warning in 2021Tornadoes in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.